Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Blood test shows low potassium and electrolyte level. Feel weak, nauseated, dizzy, muscle cramps. Help

I recently got a call from my doctor about blood work I had done this morning and they say my potassium levels and electrolytes are dangerously low. I have been having kidney issues, take a prescription dose of potassium 1500mcg per day and its still way too low. I have stopped the diuretic the urologist gave me and I have trippled my dose of potassium per doctors request. I wanted to know what is normal and is there anything I can eat that would help raise my levels faster. I am weak, nauseated and very dizzy.. muscle cramps ..and feel aweful..I will do anything to get to a better place but I need to know what the normal level is to get myself back to the safe zone.
Asked On : Sun, 12 Aug 2012
Answers:  1 Views:  203
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Internal Medicine Specialist 's  Response
hello.yes your symptoms are typical of hypokalemia.diuretics and few other drugs cause or worsen hypokalemia.what kind of kidney issues you have?and how old are you?

it is very important to get yourself thoroughly evaluated and investigated as there are very rare diseases which give rise to low potassium levels but your case looks as if the cause is diuretics which is a very common cause provided your previous potassium leves were normal.

persistent vomiting also causes such symptoms.

normal potassium levels vary from lab to lab but any level below 3.5 mEq/L needs evaluation and if grossly low between 2-3 or less might even require parenteral correction.

so it is important to know the levels and corelate with your symptoms.

severe hypokalemia can be fatal.

all the best.
Answered: Sun, 12 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor